Hail, Crook
- When
- May 7, 5:40 PM MST
- Where
- Crook County, Pine Haven
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 44.360, -104.810
A severe thunderstorm developed over southwestern Crook County, producing hail to ping-pong ball size from Pine Haven to southwest of Sundance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over southwestern Crook County, producing hail to ping-pong ball size from Pine Haven to southwest of Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 4:25 PM MST, 1 hour 15 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 525 PM MDT Mon May 7 2018 .DISCUSSION...(This Evening Through Monday) Issued at 220 PM MDT Mon May 7 2018 Latest upper level analysis shows the ridge axis over the northern plains with a shortwave trough pushing into eastern Montana. At the surface, a trough extends through western South Dakota into eastern Wyoming. Temperatures are currently in the 70s and 80s. The shortwave trough over Montana will move into the area over the next few hours. Low level moisture continues to increase, but is limited as dew points are only in the 40s. However, the moisture is still sufficient, especially when combined with surface heating, deep mixing, and very steep mid-level lapse rates supporting CAPE of 250-1000 J/kg through the early evening. Shear profiles indicate that the severe threat looks marginal at this time, with gusty winds due to inverted-v profiles and small to moderate sized hail being the main threats. The severe potential should weaken by late evening given decreasing instability and increasing inhibition as the storms move east. Chances for showers and thunderstorms will once again be possible on Tuesday with unstable cyclonic flow overhead, sufficient low level moisture and daytime heating. For Wednesday, the upper ridge begins to flatten and move east as a long wave trough begins to move into the western CONUS. This would mean Wednesday would be the last of the warm days until next week. A cold front will back into the region Thursday into Friday, which would mean cooler temperatures and increasing chances for precipitation. The western longwave trough and associated cold front will push through this weekend, keeping the cool and unsettled conditions in place. In addition to the below average temperatures, windy conditions are expected for Saturday and Sunday. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 524 PM MDT Mon May 7 2018 Scattered showers and thunderstorms will continue to impact the area this evening into the overnight hours. Temporary MVFR/IFR conditions and wind gusts 30-40 kt are possible in the thunderstorms. Otherwise, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 313 AM MDT Mon May 7 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms are expected this afternoon and evening. Widespread severe weather is not expected. However, a few storms could be strong to severe, with hail and gusty winds possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A near daily chance of showers and thunderstorms are expected this week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
05/07/2018 M71 MPH MEADE SD DEPT OF HIGHWAYS
&&
KDSSpecial Weather Statement National Weather Service Rapid City SD 613 PM MDT Mon May 7 2018 SDZ031-032-042>044-046-047-080200- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd- Including the cities of Wall, Philip, Pine Ridge, Oglala, Kyle, Kadoka, Martin, White River, and Mission 613 PM MDT Mon May 7 2018 /713 PM CDT Mon May 7 2018/ ...Strong Winds Early This Evening... Strong outflow winds of 50 to 55 mph will move across eastern Pennington, Oglala Lakota, Haakon, Jackson, Bennett, Mellette, and Todd Counties early this evening. These winds will occur well ahead of any thunderstorms. Bunkers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
05/07/2018 M56 MPH PENNINGTON SD DEPT OF HIGHWAYS
&&
KDSSpecial Weather Statement
National Weather Service Rapid City SD
623 PM MDT MON MAY 7 2018
WYZ054-056-058-080100-
Weston WY-Western Crook WY-Northern Cambell WY-
623 PM MDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL...
NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 700 PM
MDT...
At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Keyhole Reservoir, or 24 miles northeast of
Gillette, moving southeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Moorcroft, Pine Haven and Keyhole Reservoir.
This Includes Interstate 90 in Wyoming between Mile Markers 154 and
175.
LAT...LON 4455 10501 4435 10457 4434 10456 4433 10456
4415 10475 4438 10516
TIME...MOT...LOC 0022Z 302DEG 40KT 4443 10503
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND GST 3 NW WASTA 44.10N 102.50W
05/07/2018 M60 MPH PENNINGTON SD DEPT OF HIGHWAYS
&&
BUNKERSSpecial Weather Statement
National Weather Service Rapid City SD
635 PM MDT MON MAY 7 2018
SDZ002-080100-
Perkins SD-
635 PM MDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS COUNTY UNTIL
700 PM MDT...
At 635 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shadehill, or 12 miles south of Lemmon, moving northeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Shadehill and eastern Shadehill Reservoir.
LAT...LON 4565 10201 4558 10199 4557 10201 4571 10224
4595 10203 4594 10200
TIME...MOT...LOC 0035Z 224DEG 17KT 4576 10209
BunkersThe Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744098, 744099, 744100.